Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 424, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 1, 2017, 2:23 PM MDT for Mora County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2017, 2:23 PM MDT (20:23 UTC)
- Expired
- Sep 1, 2017, 2:56 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mora County, NM
The radar
The Cannon AFB radar (KFDX), 181 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2836 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WUUS55 KABQ 012023
SVRABQ
NMC033-012115-
/O.NEW.KABQ.SV.W.0424.170901T2023Z-170901T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
223 PM MDT FRI SEP 1 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Mora County in northeastern New Mexico...
* Until 315 PM MDT.
* At 222 PM MDT, a severe thunderstorm was located near Wagon Mound,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 378 and 392.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3597 10492 3610 10480 3604 10447 3579 10468
TIME...MOT...LOC 2022Z 307DEG 7KT 3601 10479
HAIL...1.00IN
WIND...60MPH
$$
342 follow-up statements
976
WWUS55 KABQ 012041
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
241 PM MDT FRI SEP 1 2017
NMC033-012115-
/O.CON.KABQ.SV.W.0424.000000T0000Z-170901T2115Z/
Mora-
241 PM MDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN MORA COUNTY...
At 241 PM MDT, a severe thunderstorm was located over Wagon Mound,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 381 and 392.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3601 10486 3608 10477 3604 10447 3579 10468
TIME...MOT...LOC 2041Z 307DEG 7KT 3599 10475
HAIL...1.00IN
WIND...60MPH
$$
34417
WWUS55 KABQ 012056
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
256 PM MDT FRI SEP 1 2017
NMC033-012106-
/O.CAN.KABQ.SV.W.0424.000000T0000Z-170901T2115Z/
Mora-
256 PM MDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3601 10486 3608 10477 3604 10447 3579 10468
TIME...MOT...LOC 2054Z 307DEG 7KT 3597 10472
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:53 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 1, 11:53 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1153 AM MDT Fri Sep 1 2017 .AVIATION... 18Z TAF CYCLE Storms will favor the northern third to half of the forecast area rest of today into the overnight hrs. LVS and TCC with a lesser extent GUP and SAF are favored for impacts. The main impacts would be gusty outflow wind to 50 kt but decided to keep gusts associated with SH and TS lower than that. Cant rule out mtn top obscd across the Sangres due to heavier storms there. Drier scenario for Sat. Gusty east wind expected at ABQ tnght but thinking less than 35 kt AWW criteria unless outflows enhance the potential. Will be monitoring that situation. 50 && .PREV DISCUSSION...331 AM MDT Fri Sep 1 2017... .SYNOPSIS... High pressure in the upper levels of the atmosphere has separated into two distinct areas, one over northern California and another over the Land of Enchantment. Meanwhile, a disturbance aloft is moving over Colorado, and is expected to cross northern New Mexico through the afternoon. In addition, a weak cold front will skim north central to northeastern parts of New Mexico, leading to an increase in showers and thunderstorms there today. Elsewhere, little shower and thunderstorm activity is anticipated today. The weekend will observe reduced shower and thunderstorm activity with the mountains being the most likely candidates for any brief precipitation. Minimal storm activity is forecast on Monday with relatively dry air in place, but a stronger cold front will arrive on Tuesday, acting as a trigger for more storm activity while also cooling temperatures. && .DISCUSSION... The remnants of Harvey are quickly pulling toward the OH River valley, but still very much in a warm core, tropical state. Closer to home, high pressure is expected to be in a weakened state over NM today with the CO disturbance slated to move toward the plains just east of the front range by late afternoon. This appears to create somewhat of a deformation zone over northern NM with a moisture gradient forecast near the axis of dilatation, at least part of it near northeastern NM. This coupled with a weak surface boundary will be the primary trigger for storms today. Varying surface wind directions will yield some evolving wind/shear profiles, and any sustained updrafts may be able to turn strong to severe for a brief spatial/temporal window. Temperatures are only expected to see drops of a couple degrees in the northern zones today. Into Saturday, the winds at both the surface and aloft will veer over much of NM, giving an easterly component for much of the state. The leading edge of today's cold front in northeastern NM will get lost as it slides farther south and west. By Saturday afternoon the boundary would roughly stretch from the east central to southeastern plains, curling toward the Rio Grande valley and even toward the Continental Divide of northwestern NM, but there will be some ambiguity on the exact placement as the greater synoptic flow veers. This could keep a thin ribbon of residual instability for showers/storms Saturday afternoon near the edge of the boundary while a few more storms exploit the upslope and diurnal heating along the central mountain chain and the Continental Divide. For the most part, Saturday's crop of storms would be largely isolated. On Sunday, high pressure will strengthen just north of the Four Corners region, boasting mid tropospheric pressure heights of 597 decameters. The northern mountains will then host the best instability for storms on Sunday, but precipitable water values will remain quite low in the 0.5 to 0.75 range, keeping cells fairly paltry and limited. The high may weaken slightly on Monday, but will not move or re-orient itself much. This will keep dry air in place over NM with another lackluster crop of storms expected Monday. By Tuesday, the high will side-step farther west over the Great Basin while a deep upper trough nose dives into the eastern half of the nation. This will drive down a strong cold front into the plains, and it should back into NM with ease. Temperatures should observe significant drops while a belt of moisture convergence and instability accompany the arrival of the front. This will boost the coverage of showers and storms for a day, but as winds veer more southerly into the middle of the week, the storm potential should fall off some. High pressure looks to dominate the western states through the latter half of next week. 52 && .FIRE WEATHER... An upper level trough and surface cold front will sag southward over New Mexico today and tonight with scattered to isolated showers and thunderstorms north of I-40, except for spottier convection over the west central mountains and plateaus almost as far south as Catron County. Storm coverage may become numerous for a time late today over the northern mountains and far northeast highlands as cells track southeastward off the high terrain. High temperatures will begin to trend downward across the north today, then cool further across more of the forecast area on Saturday as the back door component of the front progresses southwestward to the continental divide. Drier air will arrive out of the east and northeast on Saturday with mainly isolated thunderstorms favoring the mountains. Pockets of poor ventilation over central and west central areas today are forecast to shift over north central areas on Saturday. A large mid-level high pressure system will dominate the western US early next week. It will continue to steer drier air over NM from the NE with fairly spotty showers and thunderstorms favoring the mountains Sunday and Monday. Areas of poor ventilation are expected north of I-40 on Sunday, and these should shift to areas along and south of I-40 on Monday. Haines Indices are forecast to briefly reach 5 mainly along and west of I-25 on Monday. A stronger back door cold front is now forecast to push southwestward through the forecast area late Monday night through Tuesday with increased moisture and thunderstorm chances areawide. Thunderstorm chances will then trend downward with each day through the middle of next week as moisture recycles. Haines Indices will plummet with Tuesday's front and won't recover through mid week. Stronger winds with the front should cause vent rates to improve most places Tuesday, but widespread poor ventilation is expected Wednesday and to a lesser extent Thursday. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 1, 4:18 AM MDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 418 AM MDT Fri Sep 1 2017 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 418 AM MDT Fri Sep 1 2017 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms will be most concentrated over north central to northeastern New Mexico this afternoon and this evening. A few strong storms will be possible with hail, gusty downburst winds, and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small hail, gusty winds, and brief downpours will be possible each day through the holiday weekend, but storms should remain fairly isolated and perhaps a bit more scattered over the mountains. On Tuesday, a cold front will bring increased moisture and instability to much of New Mexico, leading to more thunderstorms. Larger hail, gusty downburst winds, and more widespread heavy downpours will be possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any rainfall through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
In the hours before
Special weather statement, Sep 1, 1:32 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
132 PM MDT FRI SEP 1 2017
NMZ510-516-012000-
San Juan Mountains-Upper Rio Grande Valley-
132 PM MDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAOS AND
NORTHEASTERN RIO ARRIBA COUNTIES UNTIL 200 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Antonito, or 28 miles northwest of Questa, moving
southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Los Pinos.
This includes Highway 285 between Mile Markers 389 and 408.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3687 10572 3671 10599 3695 10615 3700 10607
3699 10588
TIME...MOT...LOC 1932Z 322DEG 11KT 3695 10601
34Special weather statement, Sep 1, 2:02 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 202 PM MDT FRI SEP 1 2017 NMZ512-516-012030- Upper Rio Grande Valley-West Slopes Sangre de Cristo Mountains- 202 PM MDT FRI SEP 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAOS COUNTY UNTIL 230 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Questa, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Questa, Sunshine Valley, Cerro and Lama. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3674 10590 3691 10585 3689 10553 3663 10561 TIME...MOT...LOC 2002Z 284DEG 10KT 3681 10579 34
Special weather statement, Sep 1, 2:10 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Albuquerque NM 210 PM MDT FRI SEP 1 2017 NMZ515-528-012045- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 210 PM MDT FRI SEP 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA COUNTY UNTIL 245 PM MDT... At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near Wagon Mound, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Wagon Mound. This includes Interstate 25 between Mile Markers 382 and 397. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3594 10487 3607 10489 3618 10460 3593 10458 TIME...MOT...LOC 2010Z 262DEG 7KT 3605 10480 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 1:31 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 119 min |
| Sep 1, 1:32 PM MDT | Special Weather Statement | ABQ | Taos | 28 min |
| Sep 1, 2:00 PM MDT | Areal Flood Advisory | ABQ | Mora | 2 hr |
| Sep 1, 2:02 PM MDT | Special Weather Statement | ABQ | Taos | 28 min |
| Sep 1, 2:10 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| Sep 1, 2:21 PM MDT | Severe Thunderstorm Warning | ABQ | Taos | 39 min |
| Sep 1, 2:38 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 22 min |
| Sep 1, 3:01 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| Sep 1, 3:43 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| Sep 1, 4:34 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Sep 1, 5:16 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.